MAUDE Adverse Event Report: SORIN GROUP ITALIA INSPIRE 6F; OXYGENATOR, CARDIOPULMONARY BYPASS,

SORIN GROUP ITALIA INSPIRE 6F; OXYGENATOR, CARDIOPULMONARY BYPASS,
Model Number 050715
Medical Device Problem Code Unexpected Therapeutic Results (1631)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Sorin group italia received a repor of an inspire oxygenator failure during a procedure, the fio2 was 95% and po2 shows ~20%.There is no report of any patient injury.
 
Additional Manufacturer Narrative
A.1.-a.5.Patient information were not provided.D.4 lot of the oxygenator was not provided.Therefore the exp date is unknown.H.4 lot of the oxygenator was not provided.Therefore the mfg date is unknown.H.10.Livanova manufactures the inspire 6f hollow fiber oxygenator with integrated arterial filter and hardshell.The incident occurred in (b)(6).If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Put the patient in the anesthesia machine even if this is not a standard practice and it is a medical intervention to preclude serious injury.Event is to be classified as serious injury.The involved oxygenator was returned to livanova facility for analysis.The oxygenator was found empty at the naked-eye visual inspection: no blood clots or biological deposits were noticed across oxygenator fibers, and no evident fibers deviation or blood pathway malfunction (shunted areas) were identified.A subsequent functional gas exchange test with the bovine blood was run to verify the behavior of the unit: 1:1 blood/gas ratio (5 lpm) with a 100% of fio2 was set.According to the laboratory testing results, the unit performed as expected without any low oxygenation capacity reproduced.The po2 values measured in the arterial line were steadily above 150 mmhg, which determined an average hemoglobin saturation level of 98%.Based on the results of the functional test, no specific malfunction of the complained device was confirmed.The pump sheet of the case was provided and analyzed.From the summary table broken down into the specific surgical phases, it emerged that the procedure was not continuative, since five different bypass times were run.The aorta of the patient was cross clamped in total for about one hour and was opened and closed three different times.After the clamp on the aorta was ultimately released (6.55 am), the reperfusion was initiated and lasted for one hour.The blood-gas chart reporting the arterial sampling points taken during the surgery with the associated value of the partial pressure of oxygen was examined.Considering the cross-clamp period where the patient was solely supported by the inspire oxygenator, only three blood-gas measurement points were made available and no decay in the arterial po2 levels was detected: the po2 always exceeded 191 mmhg, with a hemoglobin saturation percentage close to 100%.The decline of the gas exchange performance occurred approximately three hours after the beginning of the surgery, specifically in the final reperfusion mode, and therefore out of the last aorta cross clamp application.In detail, the arterial po2 dropped to 69,3 mmhg.The problem was managed and fixed by increasing the fio2 up to 95% (initial value of about 80%) and the air supply by anesthesia machine by anesthesiologist: after these maneuvers, the oxygenation capacity of the unit promptly recovered and an arterial po2 value of 163 mmhg was soon achieved.Such behavior proved the good hemodynamic response of the device to the troubleshooting put in place by the medical team.However, considering that the patient had to redo the surgery, a new unit (competitor device) was prepared and installed in replacement of the involved oxygenator.The change-out was performed after the last bypass time and before the new aorta cross-clamp time in the redo surgery.According to the collected evidence, it is very likely that the low oxygenation condition experienced with the involved unit, detected approximately 3 hours after the beginning of the surgery and shortly restored by rectifying the initial blood-gas settings, was reasonably the result of a temporary build-up of platelets and biological deposits along fibers.The fact that the surgery was not continuative, with five different bypass times run and three different cross-clamp phases, could have also contributed to the onset of the phenomenon.Based on the above elements, no quality deviation or malfunction of the complained inspire oxygenator related to the manufacturing process was established.The poor gas exchange performance here discussed was short in duration and quickly solved by adjusting upward the fio2 concentration, in line with the troubleshooting activity documented in the instructions for use (ifu) of the product to tackle a sudden drop of the arterial po2 values possibly arising during the case.If the fibers of the oxygenator were defective or occluded due to a manufacturing deficiency, the oxygenation capacity would be impacted from the beginning of the surgery and the unit would not be responsive to the hemodynamic maneuvers applied.As further proof of the above statement, no other similar cases affecting the noticed lot of the oxygenator were ever reported.The risk is in the acceptable region.No specific action was currently deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See initial report.

Brand Name
INSPIRE 6F
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS,
Manufacturer (Section D)
SORIN GROUP ITALIA
strada statale 12 nord, 86
mirandola
Manufacturer (Section G)
SORIN GROUP ITALIA
strada statale 12 nord, 86
mirandola 80309
IT   80309
Manufacturer Contact
enrico greco
14401 w 65th way
arvada, CO 80004
MDR Report Key19071303
Report Number9680841-2024-00011
Device Sequence Number14617070
Product Code DTZ
UDI-Device Identifier08033178112376
UDI-Public(01)08033178112376(17)261105(10)2311060006(11)231106(240)050715
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K130209
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number050715
Device Catalogue Number050715
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/14/2024
Supplement Date Received by Manufacturer09/12/2024
Initial Report FDA Received Date04/09/2024
Supplement Report FDA Received Date10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown